The following are excerpts from the newsletter
July 10, 2002
- Pharmacy interventions - Part
I and II from ISMP survey
- Tables from Part I and II of
ISMP Survey on Pharmacy Interventions
- ISMP Quarterly Action Agenda:
April - July 2002
- Safety Briefs
- Interruptions in workflow affect concentration and
could lead to errors. To avoid unnecessary interruptions,
a pharmacy director recently analyzed the reasons for
phone calls to the pharmacy and learned that pharmacy
receives about five calls each day from a recruiter
- Since ULTRAM is off patent, take care when stocking
the generic version of tramadol hydrochloride 50 mg.
If it is placed next to trazodone hydrochloride 50 mg
from the same manufacturer, there could be look-alike
- A physician wrote an order for ATARAX (hydroxyzine)
syrup 6 mg orally every 6 hours for a hospitalized child.
Since he was running out of space, he wrote the 6 mg
strength just below the word "syrup." However,
the tail from the "p" in "syrup"
ran into the line below and was mistaken as a "1"
in front of the 6 mg dose
- Staff at one hospital confused the non-steroidal anti-inflammatory
drug LODINE (etodolac) with iodine. A cursive L or I
can look similar, as can a typed number 1, a lower case
l, or an upper case I.
- Pain scales don't weigh every risk
- Don't have a bad "air" day! - ISMP asked
pharmacists if they had experienced a "case of bad
cellular" when receiving telephone orders via cell
phones. Although no one reported a specific medication error,
all clearly felt that the opportunity for error exists.
- Safety Briefs
- A 59-year-old male with meningioma was given a prescription
for mifepristone (MIFEPREX) 200 mg po daily.
The prescriber did not realize that the drug would be
supplied only to licensed physicians who sign and return
a prescriber's agreement. The generic name was used
in the prescription specifically to avoid confusion,
but the prescription was filled at a community pharmacy
with misoprostol (CYTOTEC) 200 mcg tabs.
- Look-alike vials: Bedford Laboratories' acetazolamide
500 mg vial looks dangerously similar to the company's
acyclovir 500 mg vials
- Last week, FDA warned about using plastic intravenous
(IV) bags and tubing made with the chemical di-2ethylhexyl-phthalate
(DEHP). Minute amounts of DEHP can leach from the vinyl
- JC is formally announcing its six National Patient
Safety Goals today. Organizations will be expected to
implement the recommendations or acceptable alternatives
by January 1.
- A pharmacist dispensed ZYRTEC (cetirizine)
syrup instead of ZANTAC (ranitidine) syrup. The
patient received three doses of Zyrtec each day for
five days before a nurse questioned the odor of the